West Virginia, 2015

Damaging Wind in West Virginia, April 8, 2015

April 8, 2015 · NWS RNK · 1 event in 1 county or zone

A series of upper level disturbances moved along a stationary front that was positioned across the region. Showers and storms developed during the peak heating of the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A series of upper level disturbances moved along a stationary front that was positioned across the region. Showers and storms developed during the peak heating of the afternoon. One of the storms contained damaging winds that downed trees in Greenbrier County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 8, 1:22 PM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Apr 8, 1:22 PM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
222 PM EDT WED APR 8 2015

.SYNOPSIS...
A BACK DOOR COOL FRONT OVER NORTHEAST VIRGINIA WILL TRY AND EASE
SOUTHWESTWARD THROUGH THE PIEDMONT TODAY BUT WILL MAKE A STRONGER
PUSH INTO THE MOUNTAINS BY TONIGHT. THE BOUNDARY WILL THEN LIFT
BACK TO THE NORTH THURSDAY AHEAD OF A STRONGER COLD FRONT
APPROACHING FROM THE WEST. THIS FRONT WILL PUSH THROUGH FROM THE
WEST FRIDAY FOLLOWED BY HIGH PRESSURE FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1200 PM EDT WEDNESDAY...

SATELLITE IMAGERY INDICATES PATCHY CLOUDS DEVELOPING ACROSS THE
MOUNTAINS WITH DAYTIME HEATING. MUCH OF THE PIEDMONT REMAINS
MOSTLY CLEAR...HOWEVER CLOUD COVER IS FILLING QUICKLY NORTHEAST
OF LYNCHBURG IN THE WAKE OF A BACKDOOR COLD FRONT THAT IS
SPREADING SOUTHWEST ACROSS OUR AREA. TEMPERATURES AHEAD OF THE
FRONT...WHERE SUNSHINE IS REACHING THE SURFACE...ARE RISING INTO
THE LOW/MID 70S, BUT ARE FALLING OFF QUICKLY BEHIND THE FRONT...
DROPPING BACK INTO THE 50S.

HAVE LOWERED RAIN CHANCES ACROSS THE FORECAST AREA FOR THE EARLY
PART OF THE AFTERNOON...WITH A FEW SHOWERS AND POSSIBLY A
THUNDERSTORM DEVELOPING ACROSS THE MOUNTAINS WITH AFTERNOON
HEATING. HOWEVER...HAVE RAIN CHANCES INCREASING SIGNIFICANTLY
DURING EARLY EVENING AS A THUNDERSTORM COMPLEX...CURRENTLY OVER
SOUTHERN OHIO...MAKES ITS WAY ACROSS OUR AREA. AS THE SYSTEM WILL
ENTER OUR AREA SHORTLY AFTER MAXIMUM HEATING...WHEN THE GREATEST
INSTABILITY WILL BE PRESENT...CANNOT RULE OUT LOCALLY GUSTY WINDS
WITH THE STRONGER CELLS ACROSS SOUTHEAST WEST VIRGINIA AND THE
ALLEGHANY HIGHLANDS...PERHAPS AS FAR EAST AS THE BLUE RIDGE. RAIN
CHANCES HAVE BEEN UPDATED TO REFLECT THIS THINKING. ALSO...BECAUSE
OF THE STRONG HEATING WHERE SUNSHINE IS REACHING THE SURFACE FOR
PROLONGED PERIODS OF TIME...HAVE RAISED HIGH TEMPERATURES FOR THIS
AFTERNOON.

FOR TONIGHT...WITH MOSTLY CLOUDY SKIES IN THE AND STRATUS LAYER
LOWERING FROM THE NORTHEAST BEHIND BACKDOOR FRONT WHICH SHOULD GET
TO NC BORDER OR EVEN SOUTH...TEMPS WILL REMAIN MILD ONCE AGAIN.
KEPT RAIN CHANCES AFTER MIDNIGHT IN THE SLIGHT CHANCE OR LOW
CHANCE CATEGORIES...BUT REMNANTS OF ANOTHER UPSTREAM CONVECTIVELY
INDUCED WAVE COULD ARRIVE BEFORE DAYBREAK. THEREFORE KEPT A CHANCE
OF SHOWERS IN THE WEST FOR THAT POSSIBILITY....ALTHOUGH THUNDER
CHANCES AFTER MIDNIGHT WOULD BE MINIMAL. SIMPLY CANT COMPLETELY
RULE OUT SHOWERS AT ANY TIME TONIGHT...BUT BEST CHANCES WILL BE IN
THE EAST EARLY...AND THEN BACK IN THE WEST LATE.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 355 AM EDT WEDNESDAY

THURSDAY FORECAST REMAINS FAIRLY UNCERTAIN AS MESOSCALE FEATURES
REMAINING FROM WHATEVER ENDS UP DEVELOPING ON WEDNESDAY LIKELY TO
HAVE A SIGNIFICANT INFLUENCE ON THE END PRODUCT. UPPER RIDGE ALONG
THE EAST COAST WILL STILL BE DOMINATING DURING THE DAY WITH A WEAK
NE TO SW FRONTAL BOUNDARY DRAPED ACROSS THE PORTIONS OF THE CWA IN
THE MORNING.  WITH UPPER HEIGHTS STILL RISING SHOULD SEE A TENDENCY
FOR THE BOUNDARY TO DRIFT NORTH DURING THE DAY. WILL KEEP CHANCE
POPS FOR MOST OF THE DAY AFTER LATE MORNING BUT SHOULD BE MOSTLY
LIGHT AND SCATTERED...GENERALLY 0.10 T0 0.25 INCH QPF BUT WITH A FEW
POCKETS OF HIGHER AMOUNTS. TEMPS WILL REMAIN QUITE MILD FOR EARLY
APRIL WITH MORNING LOWS IN THE 50S AND HIGHS IN UPPER 60S TO LOW 70S
DESPITE CONSIDERABLE CLOUD COVER.

STRONG SURFACE LOW AND ASSOCIATED COLD FRONTAL BOUNDARY WILL BEGIN
TO SHIFT EAST THURSDAY NIGHT AS THE LOW DEEPENS TO NEAR 990 MB AND
TRACKS INTO THE NORTHERN GREAT LAKES. FRONT WILL CROSS THE MOUNTAINS
EARLY TO MIDDAY FRIDAY WITH SHOWERS AND THUNDERSTORMS LIKELY. SPC
DAY 3 OUTLOOK SHOWS MARGINAL CHANCE FOR SEVERE FROM ABOUT THE BLUE
RIDGE WEST AND SLIGHT CHANCE EAST. COVERAGE AND INTENSITY OF SEVERE
STORMS WILL DEPEND AS IS OFTEN THE CASE ON THE AMOUNT OF CLEARING
AHEAD OF THE PRECIPITATION SHIELD AND OTHER MESOSCALE FACTORS THAT
MAY COME INTO PLAY BUT DEPICTION APPEARS REASONABLE AT THIS POINT.
SHOULD SEE SOME MILD TEMPS AHEAD OF THE FRONT ON FRIDAY ESPECIALLY
ACROSS THE EASTERN CWA WHERE HIGHS WILL APPROACH 80 WITH MORE
SUNSHINE. TEMPS FALL BACK TOWARD MORE SEASONABLE LEVELS BY SATURDAY
MORNING.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 315 PM EDT TUESDAY

THE LONG RANGE MODELS ARE IN GENERAL AGREEMENT EARLY IN THE LONG
TERM PERIOD THAT AN EASTERN U.S. TROF SATURDAY...SHIFTS EAST WITH A
SOUTHEAST RIDGE DEVELOPING SUNDAY.

THIS WILL KEEP DRY HIGH PRESSURE OVER THE AREA AND SLIGHTLY COOLER
TEMPS FOR THE WEEKEND.

AFTER SUNDAY...THERE ARE CONSIDERABLE DIFFERENCES ON THE EVOLUTION
OF A SOUTHERN STREAM SYSTEM POTENTIALLY IMPACTING OUR AREA EARLY
NEXT WEEK.

THE GFS IS WEAKER AND FASTER WITH THIS SYSTEM...LIFTING IT INTO THE
OHIO VALLEY BY THURSDAY. MEANWHILE THE ECMWF LIFTS THE SYSTEM OVER
OUR AREA...AND BUILDING A LOW LEVEL WEDGE OF HIGH PRESSURE BY THE
END OF THE LONG TERM PERIOD. THE CANADIAN IS IN BETTER AGREEMENT
WITH ECMWF RETURNING PRECIP INTO OUR AREA SUNDAY NIGHT INTO MONDAY.

AS A RESULT...INCREASED POPS SUNDAY NIGHT THROUGH MONDAY.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
AS OF 215 PM EDT WEDNESDAY...

VFR CONDITIONS OBSERVED ACROSS THE AREA THIS AFTERNOON UNDER A
PATCHY CU FIELD WITH BASES IN THE 3KFT TO 5KFT RANGE. TWO FEATURES
OF CONCERN AFFECTING OUR AREA THIS AFTERNOON. THE FIRST IS A
BACKDOOR COLD FRONT ENTERING THE MID ATLANTIC...WITH NORTHEASTERLY
WINDS ALREADY OBSERVED AT KLYH. THE SECOND FEATURE MAKES FOR A
DIFFICULT FORECAST FOR LATE AFTERNOON AND THE EVENING AS A STRONG
THUNDERSTORM COMPLEX CURRENTLY PUSHING ACROSS WEST VIRGINIA WILL
ENTER KBLF/KLWB AROUND 20Z. RAPID UPDATE MODELS ALSO INDICATE THAT
CONVECTION DEVELOPING IN THE UNSTABLE AIR ACROSS CENTRAL KENTUCKY
WILL PUSH INTO THE REGION DURING THE 08/23Z TO 09/02Z TIMEFRAME...
ALTHOUGH AT WHAT INTENSITY REMAINS UNCLEAR. FINALLY...THE REMNANTS
OF THUNDERSTORM ACTIVITY OVER THE MISSISSIPPI RIVER ARE EXPECTED
TO APPROACH THE AREA SHORTLY BEFORE DAWN ON THURSDAY.

RAINFALL ENTERING THE AREA THIS EVENING AND TONIGHT WILL MOISTEN
AND HELP TO STRENGTHEN THE HIGH PRESSURE WEDGE AS IT CONTINUES TO
OVERSPREAD OUR AREA FROM THE NORTHEAST. HIGH CONFIDENCE THAT IFR
CEILINGS AND LOW VISIBILITIES WILL DEVELOP BY MIDNIGHT FOR
KROA/KLYH/KDAN AS STRATUS DEVELOPS. WILL ALSO SEE LOW STRATUS
DEVELOP FOR KBCB/KBLF/KLWB AFTER MIDNIGHT...HOWEVER TIMING IS MORE
UNCERTAIN AS IT WILL TAKE LONGER FOR HIGH PRESSURE TO BUILD IN.

HIGH PRESSURE IS EXPECTED TO MAINTAIN ITS HOLD ON THURSDAY...WITH
LOW CEILINGS LINGERING ACROSS MUCH OF THE AREA INTO MID AFTERNOON.
WITH BETTER INSTABILITY ALONG THE CONTINENTAL DIVIDE WHERE HIGH
PRESSURE HAS LESS INFLUENCE...MAY SEE A FEW SHOWERS AND ISOLATED
THUNDERSTORMS DEVELOP BY LATE AFTERNOON IN MAXIMUM HEATING.

EXTENDED AVIATION DISCUSSION...

PROLONGED PERIOD OF MVFR CONDITIONS LOOKS IN ORDER INTO FRIDAY
WITH A COLD FRONTAL PASSAGE EXPECTED LATER FRIDAY. COLD FRONT
EXPECTED TO CLEAR THE REGION FRIDAY NIGHT-SATURDAY MORNING WITH
ANY SHOWERS SUBSIDING...THOUGH SOME UPSLOPE MVFR CEILINGS MAY
LINGER INTO SATURDAY AT KBLF/KLWB. WIDESPREAD VFR THEN RETURNS
SATURDAY NIGHT AND SUNDAY UNDER HIGH PRESSURE BEHIND THE FRONT.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...SK
NEAR TERM...NF/SK
SHORT TERM...PC
LONG TERM...PH
AVIATION...NF/SK
Hazardous weather outlook, Apr 8, 2:37 PM EST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
337 PM EDT WED APR 8 2015

NCZ001-002-018-VAZ007-009-010-012>017-022-091945-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-
337 PM EDT WED APR 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ROUNDS OF SHOWER AND WIDELY SCATTERED THUNDERSTORM ACTIVITY ARE
EXPECTED LATE TONIGHT AS CONVECTION APPROACHING FROM THE MIDWEST
ENTERS THE AREA. LOCALLY HEAVY RAIN AND GUSTY WINDS WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A COLD FRONT WILL SWEEP THROUGH FROM THE WEST ON FRIDAY AND MAY
PRODUCE A LINE OF SHOWERS AND THUNDERSTORMS AS IT PASSES...BUT
RIGHT NOW FOR THE MOUNTAINS THE PROBABILITY FOR WIDESPREAD
HAZARDOUS WEATHER IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-091945-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
337 PM EDT WED APR 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ROUNDS OF SHOWER AND WIDELY SCATTERED THUNDERSTORM ACTIVITY ARE
EXPECTED LATE TONIGHT AS CONVECTION APPROACHING FROM THE MIDWEST
ENTERS THE AREA. LOCALLY HEAVY RAIN AND GUSTY WINDS WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A COLD FRONT WILL SWEEP IN FROM THE WEST DURING THE EVENING ON
FRIDAY AND WILL LIKELY PRODUCE A LINE OF SHOWERS AND THUNDERSTORMS
ALONG IT DURING THE AFTERNOON AND EVENING. THERE IS A POSSIBILITY
THAT A FEW OF THESE STORMS COULD REACH SEVERE LIMITS...ESPECIALLY
IN THE PIEDMONT. DAMAGING WINDS AND LARGE HAIL WOULD BE THE
PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ011-018>020-023-024-WVZ042>044-507-508-091945-
GILES-CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-
MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
337 PM EDT WED APR 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A LINE OF THUNDERSTORMS WILL PUSH ACROSS THE AREA THIS AFTERNOON
AND EARLY EVENING...PRODUCING LOCALLY HEAVY RAIN AND SOME GUSTY
WINDS. ADDITIONAL ROUNDS OF SHOWER AND WIDELY SCATTERED THUNDERSTORM
ACTIVITY ARE EXPECTED LATE TONIGHT AS CONVECTION APPROACHING FROM
THE MIDWEST ENTERS THE AREA. LOCALLY HEAVY RAIN AND GUSTY WINDS
WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A COLD FRONT WILL SWEEP THROUGH FROM THE WEST ON FRIDAY AND MAY
PRODUCE A LINE OF SHOWERS AND THUNDERSTORMS AS IT PASSES...BUT
RIGHT NOW FOR THE MOUNTAINS THE PROBABILITY FOR WIDESPREAD
HAZARDOUS WEATHER IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 8, 12:57 PM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
157 PM EDT WED APR 8 2015

VAZ007-009>020-022>024-WVZ042>044-507-508-082100-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND...
PEARISBURG...WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...
INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...
NEW CASTLE...CLIFTON FORGE...COVINGTON...HOT SPRINGS...ROANOKE...
SALEM...FINCASTLE...LEXINGTON...BUENA VISTA...BLUEFIELD...
FLAT TOP...HINTON...HIX...UNION...LEWISBURG...
WHITE SULPHUR SPRINGS...ALDERSON...QUINWOOD...DUO...RAINELLE
157 PM EDT WED APR 8 2015

...STRONG TO SEVERE THUNDERSTORMS APPROACHING SOUTHEAST WEST
VIRGINIA AND SOUTHWEST VIRGINIA LATE THIS AFTERNOON...

A LINE OF STRONG TO SEVERE THUNDERSTORMS CURRENTLY ACROSS WESTERN
PORTIONS OF WEST VIRGINIA WILL CONTINUE TO MOVE SOUTHEAST THIS
AFTERNOON. EXPECT THIS LINE TO REACH SOUTHEAST WEST VIRGINIA
AROUND 4PM AND SOUTHWEST VIRGINIA AROUND 5PM. THESE THUNDERSTORMS
HAVE A HISTORY OF PRODUCING WIND DAMAGE AND LARGE HAIL. PLEASE USE
CAUTION IF TRAVELING LATE THIS AFTERNOON. IF YOU HAVE OUTDOOR
ACTIVITIES PLANNED...KNOW WHERE SAFE SHELTER IS NEARBY AND BE
PREPARED TO MOVE THERE QUICKLY IF NECESSARY. STAY TUNED TO
WWW.WEATHER.GOV/RNK AND NOAA WEATHER RADIO FOR FURTHER UPDATES.
Special weather statement, Apr 8, 1:43 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
243 PM EDT WED APR 8 2015

VAZ018>020-023-024-WVZ043-044-507-508-081945-
CRAIG VA-BATH VA-ROCKBRIDGE VA-ALLEGHANY VA-BOTETOURT VA-
WESTERN GREENBRIER WV-SUMMERS WV-EASTERN GREENBRIER WV-MONROE WV-
243 PM EDT WED APR 8 2015

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL CRAIG COUNTY IN SOUTHWESTERN VIRGINIA...
  BATH COUNTY IN WEST CENTRAL VIRGINIA...
  NORTHWESTERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...
  ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...
  NORTHWESTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...
  THE WESTERN GREENBRIER IN SOUTHEASTERN WEST VIRGINIA...
  SUMMERS COUNTY IN SOUTHEASTERN WEST VIRGINIA...
  THE EASTERN GREENBRIER IN SOUTHEASTERN WEST VIRGINIA...
  MONROE COUNTY IN SOUTHEASTERN WEST VIRGINIA...

* UNTIL 345 PM EDT

* AT 240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
  WEST OF STONEWALL JACKSON TO NEAR BIRCH RIVER TO 11 MILES EAST OF
  MADISON...MOVING TO THE SOUTHEAST AT 40 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE
  STORMS. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND
  ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
  EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS LINE OF STORMS.

* LOCATIONS IMPACTED INCLUDE...
  COVINGTON CITY...
  JORDAN MINES...
  HOT SPRINGS...
  WARM SPRINGS...
  AND CLIFTON FORGE CITY.

THIS INCLUDES THE WEST VIRGINIA STATE FAIRGROUNDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

THESE STORMS MAY INTENSIFY...SO MONITOR LOCAL RADIO AND TELEVISION
FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM THE
NATIONAL WEATHER SERVICE.

&&

LAT...LON 3818 7951 3815 7953 3817 7944 3809 7949
      3801 7936 3795 7938 3739 8031 3748 8051
      3759 8109 3772 8097 3768 8088 3782 8094
      3787 8075 3806 8080 3810 8088 3808 8071
      3827 8044 3804 8026 3806 7996 3827 7980
TIME...MOT...LOC 1840Z 293DEG 60KT 3900 8060 3845 8080 3800 8161

KK
Special weather statement, Apr 8, 2:28 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
328 PM EDT WED APR 8 2015

VAZ018>020-023-024-WVZ043-044-507-508-082030-
CRAIG VA-BATH VA-ROCKBRIDGE VA-ALLEGHANY VA-BOTETOURT VA-
WESTERN GREENBRIER WV-SUMMERS WV-EASTERN GREENBRIER WV-MONROE WV-
328 PM EDT WED APR 8 2015

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CRAIG COUNTY IN SOUTHWESTERN VIRGINIA...
  BATH COUNTY IN WEST CENTRAL VIRGINIA...
  ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...
  ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...
  BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...
  THE WESTERN GREENBRIER IN SOUTHEASTERN WEST VIRGINIA...
  SUMMERS COUNTY IN SOUTHEASTERN WEST VIRGINIA...
  THE EASTERN GREENBRIER IN SOUTHEASTERN WEST VIRGINIA...
  MONROE COUNTY IN SOUTHEASTERN WEST VIRGINIA...

* UNTIL 430 PM EDT

* AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES
  NORTHWEST OF SNOWSHOE TO NEAR LEONARD TO 7 MILES NORTHWEST OF
  SANDSTONE...MOVING TO THE EAST AT 40 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE
  STORMS. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND
  ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  ROCKBRIDGE BATHS...
  COLLIERSTOWN...
  COVINGTON CITY...
  JORDAN MINES...
  AND HOT SPRINGS.

THIS INCLUDES VMI AND THE WEST VIRGINIA STATE FAIRGROUNDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

THESE STORMS COULD INTENSIFY...SO MONITOR LOCAL RADIO AND TELEVISION
FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM THE
NATIONAL WEATHER SERVICE.

&&

LAT...LON 3818 7951 3815 7953 3817 7944 3809 7949
      3791 7918 3737 7992 3763 8107 3772 8097
      3768 8088 3782 8094 3787 8075 3795 8081
      3816 8047 3825 8040 3811 8036 3805 8026
      3806 7996 3818 7992 3827 7980
TIME...MOT...LOC 1922Z 276DEG 60KT 3851 8008 3816 8040 3784 8099

KK

The radar

The Roanoke radar (KFCX), 88 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greenbrier

When
April 8, 3:00 PM EST to 3:03 PM EST
Where
Greenbrier County, 0.22 mi E of Lewisburg to 0.38 mi E of Caldwell
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.800, -80.446

Thunderstorm winds blew three trees down. Along U.S. 60 in the Caldwell/Harts Run area is where two of these trees came down. The remaining tree was blown down in Lewisburg. Damage values are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2015Every state in 2015This day in weather historyWarnings in West Virginia, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569058.